PDA

View Full Version : Anyone taking Metformin? Any Side Effects?



JCY
March 17th, 2015, 12:29 AM
My blood sugars have been running too high. I'm considering asking my dr. for the Rx Metformin. Many of the reviews include negative comments about side effects: e.g explosive diarrhea, GI upset, muscle & joint aches & pains, headache, blurred vision, etc. If you're currently taking Metformin, or have taken it in the past, what has been your experience? Any side effects? Thanks for your feedback.

BobW
March 17th, 2015, 12:49 AM
I have taken Metformin for some number of years. I do have some of the side effects but they are manageable. My blood sugars are kept under control very well with the Metformin. The side effects that are listed are usually the worst things that can happen, and don't happen to everyone.

I would discuss it with your doctor.

Carrie J
March 17th, 2015, 01:43 AM
Each person's physical/chemical makeup is very different, the warnings/side effects are required by law (and a very litigious society) to advise both Physician and Patient of possible adverse effects. A lengthy discussion with your Doctor is always the best bet.

Jean Sewing Machine
March 17th, 2015, 01:46 AM
It made me nauseous, shaky and gave me diaharea. Hated it.

tortugaquilter
March 17th, 2015, 01:56 AM
I have been taking it twice a day for a year now. In the beginning I did have some side effects, but I have a lot of drug sensitivities and went into it knowing I would have to adjust. At this time I really don't notice any side effects.

Good luck. If Metformin doesn't work out for you, I hope you find a medication that will.

Quiltfreestyle
March 17th, 2015, 02:26 AM
My husband has been taking Metformin for many years. He hasn't had any side effects that aren't manageable.
If you read the labels or listen to the ads, just about every drug causes diarrhea and/or constipation. Some of my husbands meds say they can cause both!!
Others are correct, it's best to talk to your doctor if you have concerns..

Peggi
March 17th, 2015, 02:29 AM
My diabetic husband takes it. His tummy rumbles a lot, but that's it. He hasn't experienced constipation or anything else, just a very noisy tummy.

If you're pre-diabetic, you really should talk to your doctor. There may be other, less drastic options besides Metformin.

GuitarGramma
March 17th, 2015, 02:33 AM
I took it for only a couple of months because I hated the side effects. I should add that my blood sugars are OK, but I am insulin resistant. So for me, Metformin was "elective."

On Metformin, I was bloated and just felt miserable. The most interesting side effect was that I was measurably weaker. I was working out at the gym, and went from being able to do 300lb leg presses down to only 180lb. I wish I could remember more to tell you, but it was many years ago and I don't remember all the details. But here was a med that I had begged my doctor to prescribe, and within two months was begging to discontinue.

My suggestion is that you read both pro and con literature, coupled with your doctor's advice. It's a pretty powerful med, so you want to learn all you can.

tikki253
March 17th, 2015, 02:51 AM
I took it for two yrs at first no side affects but then I had the headaches, sick to my stomach all the time and the diarrhea every single day but ck with your doctor it may be different for you. good luck

icul8rg8r
March 17th, 2015, 07:05 AM
I've been taking Metformin for a couple of years, and haven't noticed any side-effects - I've had headaches all my life. I'm just glad I'm able to keep my blood sugars in check with diet, exercise, and medication. Now if I could just lose some weight.....

Granny Fran
March 17th, 2015, 08:40 AM
DD takes it and hasn't reported any side effects.

Divine Daisy
March 17th, 2015, 09:24 AM
my only notable side effect is sleepiness. I have been known to drop asleep mid sentence! Mr Daisy quite likes it.

Doloris
March 17th, 2015, 09:34 AM
I have been taking it for 2 years now and no side effects

sidesaddles
March 17th, 2015, 11:22 AM
Every medicine list "side effects" and each person reacts differently. My husband and I both take Metformin and react differently. He got diarrhea at first then adjusted. I got nauseous at first.

JCY
March 17th, 2015, 01:58 PM
Thanks for the input. I'm seeing my dr. Fri. to discuss this. I have been pre-diabetic since 2004. I've been careful with carb. intake & am trying to get more exercise & have lost some weight. I read a lot of comments on line from people who have taken it or are taking it now. There were more neg. comments than positive. (I read 100 of >1,000 comments.) I'm a nurse & have drug info. books as well as what is on the web, so feel I'm well informed. But knowing all the complications of diabetes makes me more concerned about the higher blood sugars I'm having. I'd like to get my numbers down. My last A1C was 6.1, but I'd be happier if it were ~5.5. A fasting blood sugar >125 is considered diagnostic for diabetes. I've been above that parameter for at least 2 yrs.

ilive2craft2
March 17th, 2015, 02:07 PM
I take it and have for about 3 years now. During the first couple of weeks while I was adjusting to it and any time there is a change in dosage, I get some of the stomach issues, but nothing that hasn't been manageable. I have been on the same dose for 2+ years now - I am taking the extended version now, since I tended to forget the 2nd dose each day.

My doc is very happy with my A1C now - it is in the mid 6 range and he is happy with the changes I have made. Biggest impact for me was no longer skipping meals - I didn't eat breakfast before and would often skip lunch too....

soul60s
March 17th, 2015, 09:38 PM
I've been taking it for years and know many people who are taking them too. I have no side effects. Metformin is used for other things also. Everyone is different but no one I know has side effects either.

maxwellthecat
March 18th, 2015, 11:55 PM
My daughter was taking it and her doctor had to change her to Janumet (I think that's what it's called.) It did not agree with her at all.

ncgrammie
March 19th, 2015, 06:59 PM
I have been on Metformin for several years as well. I do have some of the side effects, but nothing unmanageable. It has worked the best of anything I have tried so far. One of the side effects is that it can help with weight loss. I wasn't fortunate to get that one.